Illinois, 2004

Flash Flooding and Hail in Illinois, May 27, 2004

May 27, 2004 · NWS ILX · 23 events in 9 counties and zones

8 hail, 8 thunderstorm wind, 7 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 27, 9:29 AM CST, 6 hours 4 minutes earlier.

Area forecast discussion, May 27, 9:29 AM CST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1029 AM CDT FRI MAY 27 2004

.DISCUSSION...
LATEST SFC ANALYSIS PLACES SFC COLD FRONT ACROSS OHIO VALLEY
SOUTHWEST INTO WESTERN KENTUCKY. LATEST 1445Z VISIBLE SATELLITE
PLACES SMALL PATCH OF LOW CLOUDS WEST OF A MLI-ILX LINE. OTHER LOW
CLOUDS AND MID AND HIGH CLOUDS WAS ACROSS SOUTHERN ILLINOIS JUST
NORTH OF THE COLD FRONT. EXPECT CLOUDS TO DEVELOP LATER TODAY AND
CURRENT FORECAST MAINLY ON TRACK. WILL UPDATE ZONES TO ADJUST TEMPS
SLIGHTLY AND FOR WORDING IN SOUTHERN ZONES.

&&

.PREV DISCUSSION...
WILL BE USING A BLEND BETWEEN THE ETA AND GFS MODELS WHICH ARE
FAIRLY SIMILAR AGAIN THIS RUN. FINELY A DRY DAY TODAY AS FRONT MOVES
SOUTH INTO THE TN VALLEY. FORECAST CHALLENGE IS WHEN TO RETURN
CONVECTION CHANCES THIS MEMORIAL DAY WEEKEND AS STRONG STORM SYSTEM
ALONG THE WEST COAST MOVES INTO THE MIDWEST AND GREAT LAKES.

SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
SURFACE ANALYSIS HAS 998 MB LOW PRESSURE OVER QUEBEC WITH A COLD
FRONT EXTENDING SW ACROSS NW OHIO...CENTRAL INDIANA AND INTO SE
PARTS OF IL/MO. ONE COLD FRONT HAS PUSHED SE TOWARD THE OHIO RIVER
WHILE ANOTHER FRONT WAS NEAR I-70 WHERE DEWPOINTS IN THE MID 60S
AHEAD OF IT OVER SE IL...DROP THRU THE 50S BEHIND IT OVER CENTRAL IL
AND DEWPOINTS IN THE 40S OVER NORTHERN IL. CONVECTION HAS HAS PUSHED
SE OF IL AND CLOUDS HAVE CLEAR WEST OF I-55 FROM 1015 MB HIGH
PRESSURE OVER THE ARROWHEAD OF NE MN.

HIGH PRESSURE TO STRENGTHEN AS IT MOVES SE ACROSS THE GREAT LAKES
THROUGH TONIGHT. THIS TO PROVIDE DRIER AND COOLER WEATHER TO CENTRAL
IL WITH PARTLY CLOUDY TO MOSTLY CLEAR SKIES. HIGHS TODAY IN THE MID
TO UPPER 70S WITH COOLEST READINGS FROM I-74 NORTH. LIKED COOLER MAV
LOWS TONIGHT CONSIDERING ENE WINDS FAIRLY LIGHT AND DRIER AIR MASS
IN PLACE. COOLEST AREA OVER EASTCENTRAL IL BY DANVILLE AND CHAMPAIGN
AND PARIS. MODELS SHOW A SHORT WAVE AND WAA MOVING INTO NW IL LATER
TONIGHT AND KEPT SLIGHT CHANCE OF CONVECTION NW OF THE IL RIVER TO
ACCOUNT FOR THIS. BEST QPF OVER IOWA WHERE NW IOWA IN A SLIGHT RISK
TONIGHT. GFS MAY BE GOING A LITTLE OVERBOARD WITH ITS QPF FIELD OVER
NORTHERN IL LATER TONIGHT/SAT. THIS WILL NEED TO BE WATCH IF IT GETS
FURTHER SOUTH INTO OUR NORTHERN COUNTIES BY PEORIA.

HIGH PRESSURE DRIFTS OFF INTO THE EASTERN GREAT LAKES AND MID
ATLANTIC STATES SAT WITH SSE FLOW DEVELOPING OVER IL AND TEMPS WARM
BACK INTO THE LOWER 80S. CLOUDS TO INCREASE SAT FROM WEST TO EAST
AHEAD OF STRONG STORM SYSTEM MOVING FROM THE ROCKIES INTO THE PLAINS
STATES. HAVE SLIGHT CHANCE OF CONVECTION SAT AFTERNOON FROM PEORIA
AND SPRINGFIELD WEST...THEN CHANCE POPS SAT EVENING ACROSS CENTRAL
IL AND LIKELY CHANCE FROM I-55 WEST AFTER MIDNIGHT. SPC OUTLOOK FOR
SAT AND SAT NIGHT KEEPS SLIGHT RISK JUST WEST OF IL. THEN IL IN A
SLIGHT RISK SUNDAY AND SUNDAY NIGHT AS COLD FRONT MOVES EAST ACROSS
IL LATE SUNDAY. INCREASED POPS TO LIKELY CATEGORY ACROSS AREA SUNDAY
AND COULD STILL BE LIKELY CHANCES OF CONVECTION SUNDAY EVENING
ESPECIALLY EAST...THEN DIMINISHING CHANCES FROM THE WEST AFTER
MIDNIGHT SUNDAY NIGHT. MODELS HAVE BEEN CONSISTENT SHOWING A STRONG
UPPER LEVEL TROF OUT WEST AND DEEP LOW EJECTING NE INTO THE UPPER MS
VALLEY SUNDAY. SO SYSTEM COULD DEVELOP SEVERE WX OVER IL SUNDAY
AFTERNOON/EVENING.

LONG TERM...MONDAY THROUGH THURSDAY...
CONVECTION CHANCES NOW LOOK LESS ON MONDAY (MEMORIAL DAY) AS COLD
FRONT APPEARS TO MOVE THRU QUICKER THAN EARLIER PROJECTED.
HOWEVER...THERE IS A STRONG CUTOFF UPPER LEVEL LOW OVER THEN
NORTHERN PLAINS/GREAT LAKES DURING THE EARLY AND MIDDLE PART OF
NEXT WEEK WITH SHORT WAVES ROTATING EAST AROUND IT ACROSS THE
MIDWEST. THIS TO KEEP A CHANCE OF SHOWERS GOING MONDAY THRU WED
AND A RISK OF THUNDER ESPECIALLY NORTHERN AREAS. HIGH PRESSURE OVER
THE LOWER MS VALLEY TUE TO KEEP SOUTHERN IL DRIER WITH MORE SUN AND
MILDER TEMPS WHILE NORTHERN IL COOLER AND CLOUDIER.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

13/HUETTL
Hazardous weather outlook, May 27, 10:35 AM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1135 AM CDT THU MAY 27 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-281100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1135 AM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THE EVENING HOURS MAINLY ALONG AND SOUTH OF INTERSTATE 72.
SURROUNDING THE MODERATE RISK IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS WHICH COVERS THE REST OF CENTRAL AND SOUTHEAST
ILLINOIS. THE SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...LARGE
HAIL...TORNADOES...AND HEAVY RAINFALL. A COLD FRONT OUT WEST WILL
PROGRESS THROUGH CENTRAL ILLINOIS THIS AFTERNOON AND EVENING. THE
FRONT WILL BE LOCATED OVER WESTERN ILLINOIS EARLY IN THE
AFTERNOON...AND PROGRESS TO THE I-55 CORRIDOR BY SUNSET. SEVERE
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS FRONT. MOST OF THE
ACTIVITY SHOULD MOVE EAST OF THE AREA AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER FRONT WILL MOVE INTO THE AREA BEGINNING SATURDAY NIGHT. THIS
FRONT WILL STALL OVER ILLINOIS...RESULTING IN INTERMITTENT
THUNDERSTORMS THROUGH WEDNESDAY. AT THIS TIME IS APPEARS THAT THE
GREATEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE SUNDAY
INTO SUNDAY NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING. THIS
IS A POTENTIAL DANGEROUS SITUATION ACROSS PARTS OF CENTRAL AND
SOUTHEAST ILLINOIS

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

EH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 8 thunderstorm wind, 7 flash flood. Local standard time, as filed.

Hail, Effingham

When
May 27, 3:33 PM CST
Where
Effingham County, 2 mi W of Dieterich
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

Hail, Jasper

When
May 27, 3:34 PM CST
Where
Jasper County, 3 mi NW of Wheeler
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -87.667

Thunderstorm Wind, Crawford

When
May 27, 3:51 PM CST to 4:10 PM CST
Where
Crawford County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

Thunderstorm winds blew down numerous trees, tree limbs and power lines countywide.

Thunderstorm Wind, Shelby

When
May 27, 3:55 PM CST
Where
Shelby County, Cowden
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.633, -88.533

Thunderstorm Wind, Effingham

When
May 27, 4:00 PM CST to 4:30 PM CST
Where
Effingham County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -87.733

Numerous trees, tree limbs and power lines were blown down countywide. In Altamont, a greenhouse was destroyed. In Effingham, some of the fallen trees caused minor damage to a couple of homes. Near Mason a large tree fell onto a pole barn damaging a large section of its roof. In Heartville, the Emergency Operations Center had roof damage when the winds peeled back part of the roof. A semi was blown over just south of Effingham on I-57. No injuries were reported.

Thunderstorm Wind, Christian

When
May 27, 4:02 PM CST to 4:20 PM CST
Where
Christian County, Pana
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.083, -88.350

Several trees and tree limbs were blown down in the Pana and Kincaid areas.

Thunderstorm Wind, Jasper

When
May 27, 4:05 PM CST to 4:34 PM CST
Where
Jasper County, 3 mi N of Newton
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.067, -88.400

Thunderstorm winds blew over a semi on IL Route 130 north of Newton. The driver was uninjured. In Ste. Marie a cable tower was blown over onto some power lines.

Thunderstorm Wind, Clay

When
May 27, 4:20 PM CST to 4:40 PM CST
Where
Clay County, Hord
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.033, -88.167

Thunderstorm winds blew over numerous trees, tree limbs and power lines. Near Hord a TV antenna was blown over. One mile east of Ingraham, the roof was blown off of a mobile home. Also, just east of Wendelin, half of a roof of a barn was blown off and several windows on a home were blown out. No injuries were reported.

Hail, Clay

When
May 27, 4:25 PM CST
Where
Clay County, 1 mi N of Bible Grove
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.250, -88.867

Flash Flood, Effingham

When
May 27, 4:29 PM CST to 9:30 PM CST
Where
Effingham County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
39.383, -89.083

Very heavy rain fell over a large part of Effingham County flooding numerous roads including US Route 40 near Altamont. In Dieterich, Dieterich Creek rose well above its banks when over 2 inches of rain fell in a 45 minute period between 5 pm and 6 pm. The creek flooded a six unit apartment complex and several single family homes. The families in these homes had to be evacuated for a time until the flood waters receded.

Hail, Jasper

When
May 27, 4:30 PM CST to 4:34 PM CST
Where
Jasper County, Bogota
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -88.450

Hail, Crawford

When
May 27, 4:32 PM CST to 4:45 PM CST
Where
Crawford County, Annapolis
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.067, -88.533

Flash Flood, Jasper

When
May 27, 4:47 PM CST to 9:30 PM CST
Where
Jasper County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -88.517

Very heavy rain fell over a large portion of Jasper County flooding numerous roads. The worst flooding occurred in the Wheeler area. A trailer park had to be evacuated as the flood waters rose. Two people were stranded and had to be rescued.

Flash Flood, Shelby

When
May 27, 5:00 PM CST to 7:00 PM CST
Where
Shelby County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Very heavy rains caused numerous rural roads to become flooded for a brief time.

Flash Flood, Coles

When
May 27, 5:00 PM CST to 7:00 PM CST
Where
Coles County, Mattoon
Reported by
EMERGENCY MANAGER
Coordinates
39.150, -87.817

Very heavy rains caused several roads in and around the Mattoon area to become flooded for a brief time.

Thunderstorm Wind, Lawrence

When
May 27, 5:00 PM CST to 5:15 PM CST
Where
Lawrence County, Chauncey
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

Numerous trees and power lines were blown down. One tree in Chauncey fell on an unoccupied car damaging it. Another fell on a garage causing moderate damage 5 miles west of Birds.

Thunderstorm Wind, Richland

When
May 27, 5:00 PM CST to 5:30 PM CST
Where
Richland County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

Numerous trees were blown down, especially in the Olney, Dundas and Claremont areas.

Flash Flood, Crawford

When
May 27, 5:01 PM CST to 9:30 PM CST
Where
Crawford County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
38.917, -88.233

Over two inches of rain fell in a short amount of time. Numerous roads were flooded, including IL Route 1 near Trimble and the intersection of IL Route 33 and IL Route 1.

Hail, Crawford

When
May 27, 5:04 PM CST
Where
Crawford County, 2 mi SW of Robinson
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

Hail, Lawrence

When
May 27, 5:15 PM CST
Where
Lawrence County, Birds
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.983, -87.767

Flash Flood, Richland

When
May 27, 6:30 PM CST to 10:00 PM CST
Where
Richland County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

Very heavy rain fell over the county in a short amount of time. Numerous roads become flooded, including IL Route 130 near Olney. The Fox River rose out of its banks.

Flash Flood, Lawrence

When
May 27, 6:55 PM CST to 10:00 PM CST
Where
Lawrence County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -87.833

Over 3 inches of rain fell over a large portion of Lawrence County in a short period of time. Numerous roads became flooded, including IL Route 1 near Lawrenceville and IL Route 33 near Russelville.

Hail, Clay

When
May 27, 7:03 PM CST to 7:09 PM CST
Where
Clay County, 4 mi SW of Flora
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.717, -88.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401559, 5401560, 5401561, 5401562, 5400810, 5400809, 5400808, 5400812, 5400811, 5400813, 5400815, 5400814, 5400816, 5400817, 5400818, 5401168, 5401169, 5400819, 5401072, 5401171, 5401170, 5401172, 5401173.